Alert archive / Washington / Wind Advisories in 2016
Wind Advisory 16, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 22, 2016, 3:18 AM PST for San Juan County, Washington. It took effect at Nov 22, 2016, 6:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2016, 3:18 AM PST (11:18 UTC)
- In effect from
- Nov 22, 2016, 6:00 AM PST
- Expired
- Nov 22, 2016, 2:51 PM PST
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS76 KSEW 221118 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 318 AM PST TUE NOV 22 2016 WAZ001-503-230000- /O.NEW.KSEW.WI.Y.0016.161122T1400Z-161123T0200Z/ /O.NEW.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 318 AM PST TUE NOV 22 2016 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS EVENING. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON. * TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND THURSDAY. * WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY. SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY NIGHT AND THURSDAY. * IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND CAUSE TRAVEL DIFFICULTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WAZ506-510-230000- /O.NEW.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- 318 AM PST TUE NOV 22 2016 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON. * TIMING...POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND THURSDAY. * WINDS...SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * IMPACTS...POSSIBLE POWER OUTAGES...TOPPLED TREES...AND TRAVEL DIFFICULTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
775 WWUS76 KSEW 221720 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 920 AM PST TUE NOV 22 2016 WAZ506-510-230200- /O.EXA.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/ /O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA- 920 AM PST TUE NOV 22 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. * TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND THURSDAY. * WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY. SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY NIGHT AND THURSDAY. * IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND CAUSE TRAVEL DIFFICULTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WAZ001-503-230200- /O.CON.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/ /O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- 920 AM PST TUE NOV 22 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND THURSDAY. * WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY. SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY NIGHT AND THURSDAY. * IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND CAUSE TRAVEL DIFFICULTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
965 WWUS76 KSEW 222251 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 251 PM PST TUE NOV 22 2016 WAZ001-503-506-510-231300- /O.CAN.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/ /O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 251 PM PST TUE NOV 22 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY. * TIMING...DAMAGING WINDS POSSIBLE WEDNESDAY NIGHT INTO THANKSGIVING DAY. * WINDS...SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. * IMPACTS...HIGH WIND COULD POSSIBLY RESULT IN WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND CAUSE TRAVEL DIFFICULTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 22, 3:18 AM PST, 0 minutes earlier.
Area forecast discussion, Nov 22, 3:18 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
318 AM PST Tue Nov 22 2016
.SYNOPSIS...Active weather is expected for the next week as a
series of wet and windy weather systems move through.
&&
.SHORT TERM...A front will bring rain to the coast this morning
and to the interior in the afternoon. It will also be locally
windy in the northwest interior. A wind advisory has been issued
for this. Rain will change to showers tonight as the front moves
inland. Snow levels will be low enough for accumulations in the
mountains. It looks like the volcanoes will get the most. Southerly
flow aloft is not as favorable for the passes. Amounts look to be
just below advisory levels.
Showers will linger Wednesday - mostly coast and mountains.
Another wet and windy front will reach the area Wednesday night
and Thursday. This system could bring high wind to parts of the
north interior Wednesday night or Thursday. A high wind watch has
been issued. There will also be more snow for the mountains. A
special weather statement is out to highlight this for travelers
going over the passes on Thanksgiving. Schneider
.LONG TERM...Another in a series of fronts will move through the
area Thursday night, possibly with a surface low crossing the
northwest Olympic peninsula for another windy period.
Another weather system will reach the area Saturday although it
looks like the brunt of the rain and wind will move onshore to
the south of the forecast area. After a break on Sunday, yet
another front will bring more rain Sunday night with decreasing
showers Monday. Schneider
&&
.AVIATION...A strong occluded front over the coastal waters
will move slowly inland today. Rain was nearing the coast at 10Z
and will spread over the interior by midday. VFR conditions still
predominate at 10Z with CIGS generally 5000 feet or higher. CIGS
are expected to gradually lower this afternoon and this evening as
rain continues. However, CIGS in most areas should remain VFR
4000-5000 feet through 02Z. MVFR conditions are expected to
finally develop after 04Z.
The front will raise gusty surface winds over the coast and north
interior through early evening.
KSEA...VFR through 00Z with CIGS around 5000 feet. Rain from the
front should reach the terminal around 19Z. CIGS should drop below
5000 feet after 00Z with MVFR CIGS eventually developing after 04Z.
Surface winds will remain S-SE 6-14 KT. Kam
&&
.MARINE...A strong occluded front over the coastal waters will move
slowly inland today. Winds have risen and Destruction island has
reach gale force. SE winds over the East entrance to the strait are
almost to gale levels at 10Z/2 AM. The front will crawl inland today
which will prolong the period of windy weather. The winds are
expected to ease slowly late today as the front weakens over the
area.
After a short break on Wednesday with surface trough over the
coastal waters and moderate S-SW flow, another stronger occluded
front will approach the region Wednesday afternoon and evening. The
front should reach the WA coast around midnight then will move
slowly inland through Thursday morning.
Models have been showing a surface low racing NE along the front
then moving across W WA late Thursday night. The GFS and ECMWF
models have yet to reach agreement on the strength, track, and
timing of this low so confidence is lacking. Kam
&&
.HYDROLOGY...Flooding is not expected during the next 7 days,
with the possible exception of minor flooding on the Skokomish
River.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 6 AM this morning to 6 PM PST this evening
for San Juan County-Western Whatcom County.
High Wind Watch from Wednesday evening through Thursday
afternoon for Admiralty Inlet Area-San Juan County-Western
Skagit County-Western Whatcom County.
PZ...Gale Watch from Wednesday afternoon through Thursday morning for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Small Craft Advisory from 10 AM this morning to 4 PM PST
Wednesday for Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning until 10 AM PST this morning for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory for rough bar until 6 AM PST Wednesday for
Grays Harbor Bar.
Gale Watch from Wednesday afternoon through Thursday afternoon
for East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands.
Gale Warning until 6 PM PST this evening for East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 1 PM PST this afternoon for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 7 PM PST this evening for Central
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 6 PM PST this evening for Admiralty
Inlet.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 8:44 PM PST | Small Craft Advisory for Rough Bar | SEW | 5 days | |
| Nov 22, 2:51 AM PST | Gale Watch | SEW | 11 hr | |
| Nov 22, 3:18 AM PST | High Wind Watch | SEW | San Juan | 31 hr |
| Nov 22, 1:54 PM PST | Gale Warning | SEW | 44 hr | |
| Nov 22, 2:29 PM PST | Flood Watch | SEW | Mason | 38 hr |
| Nov 22, 2:33 PM PST | Small Craft Advisory for Hazardous Seas | SEW | 25 hr | |
| Nov 22, 2:52 PM PST | Winter Storm Watch | SEW | 19 hr | |
| Nov 22, 2:52 PM PST | Winter Weather Advisory | SEW | 16 hr |
Nearby
Wind Advisories in Washington, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.